Posted: October 29, 2017
By Evan White, Boston25News.com
ANDOVER, Mass. —
A 4-month-old Andover, Massachusetts, puppy passed out last week after eating a discarded opioid.
Pete Thibault said he was walking his dog recently when she started chewing on something. Moments later, the dog collapsed.
“We got about as far as that tree,” Thibault told WFXT, pointing to a tree across the street from his home. “There was an empty pack of cigarettes in it … she picked it up and put it in her mouth.”
Thibault grabbed the container, worried she may swallow foil in it and gotten sick.
“We got probably got as far as the other side of the street, where she just collapsed. She was completely unresponsive,” he said.
Thibault called a nearby animal hospital, which had its ER and a vet ready for them as he rushed her over.
“She's had a history of digestive issues, so I thought it was maybe something she ate. Opioids was the last thing on my mind at that time,” he said.
Thibault says the doctor gave Zoey multiple doses of Narcan and told him she had ingested some form of fast-acting opioid.
Thibault and his family are thrilled to have Zoey back in good health, but he says his concerns about opioids are even greater now than before.
“The greater community is a bigger concern, the fact a kid could have picked it up," he said.
Police were alerted to the incident with Zoey and found the empty cigarette container.
Andover police say they get calls about needles at times, but this was highly unusual.
Walgreens pharmacy now sells over-the-counter Narcan nasal spray, a life-saving medicine that can reverse the effects of an opioid overdose, at its more than 8,000 locations nationwide, company officials announced Tuesday.
President Donald Trump also declared the opioid crisis a nationwide public health emergency Thursday, as estimates from the Atlanta-based Centers for Disease Control and Prevention show that more than 91 Americans die from an opioid overdose every day.
What is it?
Naloxone (brand name Narcan) is a drug that can temporarily reverse the potentially deadly effects of opioid overdose during an emergency.
According to Time, naloxone itself comes in three FDA-approved forms, including a shot (usually for more professionally trained individuals), an easier shot called Evzio for untrained users that works like an EpiPen and a nasal spray that can be administered by both trained and untrained users.
What are the signs and symptoms of an opioid emergency?
Signs and symptoms may include breathing problems, severe fatigue and unusual sleepiness and “pinpoint pupils,” where the eye’s pupil becomes very small.
How much naloxone is in the nasal spray?
There is a concentrated 4-miligram dose of naloxone in the spray.
How does Narcan work?
Because opioids affect the part of the brain that regulates breathing, opioids in high doses can lead to severe breathing problems, unresponsiveness and potentially, death.
When Narcan or naloxone is administered to someone with signs and symptoms of an opioid overdose, naloxone molecules travel through the body to the brain and attach to receptor sites in the brain with a greater affinity than most opioid molecules and can easily displace them.
By displacing the opioid molecules, naloxone can quickly reverse the potentially fatal effects of an opioid overdose, specifically targeting any breathing issues, referred to as respiratory depression.
What are Narcan’s side effects?
According to the official Narcan website, Narcan may result in symptoms of acute opioid withdrawal. Those symptoms can vary depending on age and occurrence of opioid use.
For those using opioids regularly, symptoms may include body aches, nausea or vomiting, diarrhea, fever, sweating, shivering or trembling, weakness, increased heart rate and blood pressure, goose bumps, stomach cramping and more.
Sudden withdrawal for infants under four weeks old who have been receiving opioids regularly may be life-threatening if not treated properly. Symptoms in these infants may include seizures, increased reflexes and crying more than usual.
For more information about Narcan’s side effects, contact your health care provider.
What if the patient doesn’t wake up or the opioid symptoms return after using Narcan nasal spray?
Administer a second dose of Narcan in the alternate nostril and watch the person closely as you wait for emergency medical care.
Additional doses can be given every 2-3 minutes until the person responds or receives emergency care.
Do you still need to get emergency medical care after administering Narcan nasal spray?
Yes. Narcan nasal spray is not a substitute for emergency medical care. It’s advised that you seek medical attention right away after taking the first dose or giving the first dose.
Is the nasal spray safe to administer on children?
Yes, Narcan nasal spray is safe and effective in children for known or suspected opioid overdose.
Is there anyone who can’t use Narcan nasal spray?
Narcan should not be used on anyone allergic to naloxone hydrochloride or any of the other ingredients in the spray.
If you take opioids yourself, be sure to consult with your health care provider before using the spray.
Why is it in nasal spray form?
Its design was meant for emergency overdose situations both inside and outside of health care settings. The nasal spray is ready-to-use and easy-to-use for nearly anyone, including family members and caregivers.
Firefighters, other first responders and emergency medical personnel also carry naloxone.
Where can you get Narcan?
Narcan is available at pharmacies both by prescription and, in some states, over the counter as well.
CVS offers naloxone over the counter in 43 states, and Walgreens now sells Narcan in its 8,000 stores nationwide. Walgreens stores in 45 states will sell Narcan over the counter.
How much does Narcan cost?
Without insurance, Narcan typically costs about $130 for a kit with one or two doses, but the over-the-counter prices could be 25 percent lower depending on current price points and discounts for other pharmacies already carrying the drug, company officials said in a news release.
Based on your personal insurance plan, you may have a copay between $0 to $20 to buy the drug. The majority of prescriptions, according to IMS Heath data, have a co-pay of $10 or less (75 percent) and $20 or less (80 percent).
Though Medicare and Medicaid cover brands like Narcan, the coverage varies by state.
According to Time, some community-based organizations focused on treating drug addition may provide the drug for free.
As President Donald Trump prepares to declare the opioid crisis a national emergency, customers will now be able to purchase a life-saving opioid overdose reversal drug in over 8,000 pharmacies across the nation.
On Tuesday, Walgreens announced that it will begin carrying Naloxone (Narcan), a medicine that can rapidly reverse the effects of an overdose upon administration via nasal spray, for sale over-the-counter in all 45 states that allow it.
While the drug typically costs about $130 without insurance, the over-the-counter prices could be be around 25 percent lower, based on current price points and discounts for other pharmacies already carrying the drug.
Pharmaceutical wholesaler AmerisourceBergen has given Walgreens Narcan demonstration devices for free, providing them with the opportunity to show patients how to administer the medication.
“By stocking Narcan in all our pharmacies, we are making it easier for families and caregivers to help their loved ones by having it on hand in case it is needed,” said Rick Gates, Walgreens group vice president of pharmacy, in a statement. “As a pharmacy we are committed to making Narcan more accessible in the communities we serve.”
ABC News chief medical correspondent Dr. Jennifer Ashton praised the decision on Thursday’s “Good Morning America,” saying, “This drug saves lives. Think of this maybe as defibrillator, EpiPen, another piece of lifesaving medical equipment that probably is going to be pretty widespread now.”
Speaking from personal experience, overdose survivor Nicholas Popinski said, “I’ve overdosed three times, and it’s saved my life three times. I had got the nasal spray Narcan, and I was at home one day and I had it on top of my fridge, and I did a lot of heroin. I did a few bags, and, you know, I was nodding off pretty bad, so my dad grabbed it and hit me with the Narcan.”
Sign up below to be added to our mailing list for the latest news, updates, access to exclusive contents, and more!
Take www.y100fm.com everywhere you go! Download your app below from the Google Play Store or Apple App Store:
Enable our Skill today to listen live at home on your Alexa Devices!